• Comprehensive Ophthalmology, Ocular Pathology/Oncology, Retina/Vitreous

    A new class of drugs called mitogen-activated protein kinase kinase (MEK) inhibitors are increasingly used for cancer treatment as they have a different toxicity profile compared with traditional chemotherapy. In this retrospective study, researchers assessed the clinical and morphologic characteristics of serous retinal disturbances in patients taking MEK inhibitors.

    Study design

    Investigators assessed MEK inhibitor–associated subretinal fluid from 50 eyes of 25 cancer patients.

    Outcomes

    Around 80 to 90% of patients on MEK inhibitors develop subretinal fluid, but only around 10% become symptomatic and lose vision. The fluid usually resolves within a month without discontinuation of the drug and does not cause any permanent damage to the retina. Vision also returns to baseline after resolution of the fluid.

    The analysis revealed unique pathology associated with the use of these chemotherapy agents. In contrast to central serous chorioretinopathy (CSR), MEK inhibitor–associated fluid accumulates exclusively in the sub-interdigitation zone, and the RPE and choroid layers remain normal. Unlike CSR, patients with MEK inhibitor-associated fluid have no leakage on fluorescein angiography, have normal fundus autofluorescence and do not show thickening of the choroid.

    Limitations

    The exact etiology of this condition is not known. Cancer patients are under stress and sometimes take concomitant steroid medications. This study did not describe any irreversible vision loss or permanent retinal damage from the transient fluid, but MEK inhibitor–associated subretinal fluid is a relatively new disease and long-term follow up is needed to confirm the benign nature of this condition.

    Clinical significance

    The authors emphasize that MEK inhibitors did not cause irreversible vision loss or serious eye damage. This study is a good reminder for physicians to check the medication list of patients who present with CSR-like signs and symptoms.